• Users Online: 75
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  Navigate here 
  Search
 
  
 Resource links
 »  Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 »  Article in PDF (398 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)  

 
  In this article
References

 Article Access Statistics
    Viewed200    
    Printed0    
    Emailed0    
    PDF Downloaded25    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents 
LETTERS TO EDITOR
Year : 2021  |  Volume : 22  |  Issue : 1  |  Page : 106-107
 

Multidrug allergy syndrome and anesthetic challenges


1 Department of Anesthesiology, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India
2 Department of Trauma and Emergency, All India Institute of Medical Sciences, Jodhpur, Rajasthan, India

Date of Submission05-Oct-2020
Date of Acceptance27-Nov-2020
Date of Web Publication22-Feb-2021

Correspondence Address:
Dr. Kalyani Manasa Rapeti
Department of Anesthesiology, All India Institute of Medical Sciences, Basni, Jodhpur - 342 005, Rajasthan
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/TheIAForum.TheIAForum_157_20

Rights and Permissions



How to cite this article:
Rapeti KM, Sharma A, Taye S, Sethi P. Multidrug allergy syndrome and anesthetic challenges. Indian Anaesth Forum 2021;22:106-7

How to cite this URL:
Rapeti KM, Sharma A, Taye S, Sethi P. Multidrug allergy syndrome and anesthetic challenges. Indian Anaesth Forum [serial online] 2021 [cited 2021 May 9];22:106-7. Available from: http://www.theiaforum.org/text.asp?2021/22/1/106/309828




Sir,

Multidrug allergy syndrome is defined by a propensity to react against different chemically unrelated antibiotic or nonantibiotic drugs.[1] These allergic tendencies can pose a real challenge to an anesthesiologist in the perioperative period if meticulous care is not given, which can manifest as simple urticarial rash to most disastrous anaphylactic reaction.

A 28-year-old female patient with scar site endometriosis was posted for excision at Pfannenstiel incision. She had a history of generalized urticarial rash and was on treatment with tablet levocetirizine 5 mg BD. She had a history of angioedema and urticarial rash during her previous two lower-segment cesarean sections, which were conducted under spinal anesthesia with bupivacaine and managed conservatively, and the recovery is uneventful. The airway is normal with Mallampati grade 1. Preoperative vitals and blood investigations are normal. After obtaining consent from the patient for intradermal allergy testing, test was done and was positive with midazolam, ondansetron, vecuronium, atracurium, myopylorate, and bupivacaine and negative with lignocaine, propofol, thiopentone sodium, fentanyl, atropine, dexamethasone, and paracetamol. Surgery was planned under spinal anesthesia.

The patient painted with chlorhexidine antiseptic solution, and spinal anesthesia administered with 2 mL of preservative-free 2% lignocaine isobaric with injection fentanyl 25 μg. Sensory block attained till T10 level. Intraoperative hemodynamics were stable. Postoperative analgesia was maintained with intravenous (IV) paracetamol 1 g. We have used latex-free gloves.

The incidence of anaphylaxis during general anesthesia is very rare (1:10,000–1:20,000), with incidence being more among women.[2] Of various causes of this anaphylaxis during anesthesia, the most common cause was identified as neuromuscular blocking agents, constituting 50%–70% of cases,[2] and may exhibit cross-reactivity in 60%–70% of cases.

Latex allergy constitutes 20% reactions, so care must be taken to avoid latex sensitization.

Antibiotics in the perioperative period were responsible for 10%–15% of anaphylactic reactions. Beta-lactam antibiotics and vancomycin are the most common offenders.[3] Patients allergic to penicillin or amoxicillin have higher cross-reactivity with the first-generation cephalosporin.

Hypnotic induction agents account for approximately 2% of perioperative anaphylaxis cases,[2] among which barbiturates being more common cause over nonbarbiturates. Studies have shown that patients allergic to soy, egg, and peanut are not cross-reactive with propofol and can be used.

Of late increasingly, perioperative anaphylaxis is being increasingly reported with chlorhexidine antiseptic solution. Colloids and plasma expanders are also reported with rare anaphylactic incidence.

Although opioids cause flushing and urticarial rash, they rarely cause life-threatening reactions. In our case, although the ideal plan must be general anesthesia, in anticipation of endometriosis extending into underneath structures and need for extending laparotomy incision, we have chosen spinal anesthesia over multipharmacy with general anesthesia. Our plan B was to conduct general anesthesia with total IV anesthesia with propofol and fentanyl if the necessity arises intraoperatively.

Thus, to conclude, meticulous preoperative evaluation of allergic reactions to various anesthetic agents should be done in all multidrug allergic patients, and plans should be made to minimize the usage of various groups of drugs and safely go for regional techniques wherever feasible. Hence, there are even high chances of airway reactivity.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Dewachter P, Mouton-Faivre C, Castells MC, Hepner DL. Anaesthesia in the patient with multiple drug allergies: Are all allergies the same? Curr Opin Anaesthesiol 2011;24:320-5.  Back to cited text no. 1
    
2.
Mertes PM, Alla F, Tréchot P, Auroy Y, Jougla E; Groupe d'Etudes des Réactions Anaphylactoïdes Peranesthésiques. Anaphylaxis during anesthesia in France: an 8-year national survey. J Allergy Clin Immunol 2011;128:366.  Back to cited text no. 2
    
3.
Hwang MJ, Do JY, Choi EW, Seo JH, Nam YJ, Yoon KW, et al. Immunoglobulin E-mediated hypersensitivity reaction after intraperitoneal administration of vancomycin. Kidney Res Clin Pract 2015;34:57-9.  Back to cited text no. 3
    




 

Top
Print this article  Email this article